Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 385, NWS Birmingham, AL

July 12, 2009Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 12, 2009, 5:48 PM CDT for Jefferson County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2009, 5:48 PM CDT (22:48 UTC)
Expired
Jul 12, 2009, 6:15 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 44 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:48 PM CDT, 3 hours earlier.

Area forecast discussion, Jul 12, 2:48 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT SUN JUL 12 2009

.DISCUSSION...

AN UNSTABLE AIRMASS IS IN PLACE ACROSS ALL OF CENTRAL ALABAMA ALONG
WITH ABUNDANT MOISTURE.  PWS ARE IN THE 1.75 TO 2.0 RANGE WITH LIS
BETWEEN -3 AND -5.  ITS NO SURPRISE THAT SHOWERS AND THUNDERSTORMS
ARE ONGOING AND WILL LIKELY CONTINUE THROUGH SUNSET.  THESE STORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...ALTHOUGH IF YOU ARE
DIRECTLY BENEATH ONE THE INTENSE LIGHTNING AND TORRENTIAL RAINFALL
RATES MAY MAKE YA THINK OTHERWISE.

GUIDANCE CONTINUES TO FORECAST THE DEVELOPMENT OF A POTENTIALLY
SIGNIFICANT MCS OVERNIGHT TRACKING INTO NORTHERN ALABAMA SOMETIME
BETWEEN 3 AM AND NOON ON MONDAY. ALTHOUGH SIGNIFICANT TIMING
DISCREPANCIES REMAIN BETWEEN FORECAST MODELS...OTHERWISE
CONSISTENCY AND AGREEMENT IS GOOD AND HAS PROMPTED ME TO GO AHEAD
AND ADD SEVERE WORDING TO THE ZONES.  WITH THESE SYSTEMS...DAMAGING
WIND ALONG THE LEADING EDGE IS GENERALLY THE GREATEST THREAT...BUT
LARGE HAIL CANNOT BE RULED OUT AND WITH SUCH HIGH PRECIPITABLE WATER
VALUES LOCAL FLOODING WILL BE A CONCERN. AS FAR AS SPECIFICS GO THE
GFS BRINGS THE SYSTEM INTO NORTHERN ALABAMA AROUND 06Z AND IS
CENTERED NEAR TUSCALOOSA BY 12Z.  THE NAM IS A GOOD 4 TO 6 HOURS
SLOWER WITH THE ECMWF A GOOD COMPROMISE BETWEEN THE TWO.  AS
CONDITIONS WARM DURING THE DAY AND A MID LEVEL SHORTWAVE APPROACHES
FROM THE NORTH...THE SEVERE THREAT WILL INCREASE AND ANY SURFACE
BOUNDARIES LEFT OVER FROM EARLIER STORMS COULD HELP TO FOCUS LIFT.
WITH THAT IN MIND...THE SLOWER NAM SOLUTION COINCIDING WITH THE
BETTER INSTABILITY FROM SURFACE HEATING WOULD LIKELY BE THE WORSE
SCENARIO.

THE FRONT WE HAVE BEEN MENTIONING FOR THE LAST SEVERAL FORECAST
PACKAGES WILL LARGELY BE MASKED BY THE MCS AND WILL BE HARD TO
IDENTIFY.  ITS ORIENTATION AS IT MOVES INTO THE STATE IS HIGHLY
SUSPECT BUT FOR NOW WE WILL CONTINUE A BACK DOOR SCENARIO AS THE
HIGH CONTINUES TO BUILD NORTH AND EASTWARD TRANSLATING TO MORE
NORTH-NORTHEASTERLY FLOW ACROSS NORTHEAST  ALABAMA.  NEVERTHELESS
ITS PRESENCE WILL KEEP RAIN CHANCES IN THE FORECAST ON TUESDAY.

WEDNESDAY AND THURSDAY WILL FEATURE THE BATTLE OF THE HIGH TRYING TO
BUILD IN FROM THE WEST AND WEAK IMPULSES TRACKING THROUGH
NORTHWESTERLY FLOW TO OUR NORTHEAST....A MESSY PATTERN THAT WILL
LIKELY RESULT IN TEMPERATURES A BIT COOLER THAN GUIDANCE
SUGGESTS...AND AT LEAST SCATTERED AFTERNOON THUNDERSTORMS.

FOR THE REMAINDER OF THE FORECAST THE GFS AND ECMWF MODELS ARE BOTH
INDICATING THE UPPER TROF WILL REASSERT ITSELF EAST OF THE
MISSISSIPPI RIVER BY FRIDAY AND PUSH A SURFACE FRONT INTO ALABAMA BY
THE WEEKEND. THIS WOULD BE A NICE REPRIEVE FROM WARM AND HUMID
CONDITIONS EARLIER IN THE WEEK. MAIN CHANGE TO FORECAST WAS TO RAISE
POPS SLIGHTLY ON FRIDAY AND SATURDAY IN ANTICIPATION OF A MORE
FAVORABLE PATTERN FOR RAIN.

&&

.AVIATION...18Z TAF DISCUSSION.

SCT TO BROKEN LOW TO MID CLOUDS WILL CONTINUE TO ADVECT AND DEVELOP
OVER THE AREA THROUGH MUCH OF THE AFTERNOON.  ISO TO SCT SHOWERS AND
THUNDERSTORMS SHOULD BEGIN OVER THE FIRST HOUR OR SO OF THE
PERIOD..AND SLOWLY PUSH SOUTH THROUGH AROUND 9PM. FOR...NOW LEFT
VCTS IN THE FIRST 8 HOURS OVER THE NORTHERN SITES DUE TO THE SCT
NATURE OF THE CONVECTION...BUT WILL LIKELY NEED TO AMEND ON AN AS
NEEDED BASIS.  FOR AREAS SOUTH...MGM AND TOI...LEFT IN CB AS MUCH OF
THE CONVECTION WILL BE OUTSIDE OF THE FIRST 6 HOURS AND MUCH MORE
ISOLATED AS THE EVENING AND OVERNIGHT HOURS CONTINUE.  BOTTOM
LINE...EXPECT SHOWERS AND THUNDERSTORMS AROUND THE AREA FROM 18 TO
AROUND 02 UTC...WITH LOW TO MID CU TOWERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  86  71  90  73 /  50  70  30  20  10
ANNISTON    71  86  72  89  73 /  40  60  30  30  10
BIRMINGHAM  72  87  74  90  75 /  50  70  30  30  10
TUSCALOOSA  73  89  75  93  77 /  40  70  30  30  10
CALERA      72  88  73  90  74 /  40  70  30  30  10
AUBURN      71  85  73  89  71 /  20  50  30  40  20
MONTGOMERY  74  90  74  90  74 /  20  50  30  50  20
TROY        74  89  73  89  73 /  20  40  30  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07/07/07
Hazardous weather outlook, Jul 12, 8:43 AM CDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
843 AM CDT SUN JUL 12 2009

ALZ011>015-017>050-131328-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
843 AM CDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THE DEVELOPMENT OF STRONG THUNDERSTORMS WILL BE POSSIBLE AFTER 12 PM
MAINLY ALONG AND NORTH OF INTERSTATE 59.  THESE STORMS COULD
CARRY INTO THE EVENING HOURS WHERE THE MAIN AREAS OF CONCERN WILL
LIKELY BE ALONG AND SOUTH OF INTERSTATE 59. THE MAIN THREATS IN BOTH
CASES WILL BE HEAVY RAINFALL...COPIOUS AMOUNTS OF LIGHTNING AND WIND
GUSTS TO 50 MPH.

ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE PRIOR TO
SUNRISE MONDAY MORNING AS A FRONT NEARS THE NORTHERN PORTIONS OF
CENTRAL ALABAMA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AS A
FRONT MOVES THROUGH CENTRAL ALABAMA. THE MAIN THREAT FROM THESE
STORMS WILL BE HEAVY RAINS AND POTENTIALLY DAMAGING WIND.

ON TUESDAY STRONG STORMS WILL ONCE AGAIN BE POSSIBLE ESPECIALLY
DURING THE AFTERNOON HOURS. THESE STORMS COULD PRODUCE LOCALLY
HEAVY RAINFALL AND WIND GUSTS TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED ON MONDAY.

12/SIRMON

In the hours before

Special weather statement, Jul 12, 2:28 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CDT SUN JUL 12 2009

ALZ025-122000-
SHELBY-
228 PM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 300 PM CDT...

AT 227 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR COLUMBIANA...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COLUMBIANA.
  SHELBY.
  BEESWAX AT LAY LAKE.
  AL 145 AND CR 46.
  SPRING CREEK AT LAY LAKE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS
Special weather statement, Jul 12, 2:51 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 PM CDT SUN JUL 12 2009

ALZ035-041-122015-
AUTAUGA-CHILTON-
251 PM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA AND CHILTON COUNTIES UNTIL
315 PM CDT...

AT 251 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR PLECHER...OR 15 MILES SOUTHWEST OF CLANTON...MOVING
SOUTHEAST AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PLECHER.
  BILLINGSLEY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS
Special weather statement, Jul 12, 3:31 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT SUN JUL 12 2009

ALZ041-122100-
AUTAUGA-
331 PM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA COUNTY UNTIL 400 PM CDT...

AT 331 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF MARBURY...OR 12 MILES NORTH OF
PRATTVILLE. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NEW PROSPECT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS
Special weather statement, Jul 12, 3:56 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CDT SUN JUL 12 2009

ALZ027-122145-
TALLADEGA-
356 PM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR TALLADEGA COUNTY UNTIL 445 PM CDT...

AT 355 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ALPINE...OR 9 MILES NORTHEAST OF CHILDERSBURG...
MOVING EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ALPINE.
  WINTERBORO.
  TALLADEGA.
  WALDO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 12, 5:01 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CDT SUN JUL 12 2009

ALZ018-019-026-122300-
CALHOUN-ETOWAH-ST. CLAIR-
501 PM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR CALHOUN...ETOWAH AND ST. CLAIR
COUNTIES UNTIL 600 PM CDT...

AT 458 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHEAST OF STEELE...OR 7 MILES WEST OF
MARKTON...MOVING EAST AT 15 MPH. A SECOND STORM IS NEAR ANNISTON.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WILLIAMS.
  RAGLAND.
  RAINBOW CITY.
  SOUTHSIDE.
  MARKTON.
  OHATCHEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 12, 5:28 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
528 PM CDT SUN JUL 12 2009

ALZ030-122300-
SUMTER-
528 PM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 600 PM CDT...

AT 527 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WEST UNION...OR 15 MILES NORTHWEST OF LIVINGSTON...
MOVING EAST AT 15 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WEST UNION.
  SUMTERVILLE.
  GAINESVILLE.
  EPES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:41 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa, Shelby34 min
Jul 12, 3:03 PM CDTSevere Thunderstorm WarningBMXAutauga27 min
Jul 12, 4:21 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair39 min
Jul 12, 5:32 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter28 min
Jul 12, 6:15 PM CDTAreal Flood AdvisoryBMXJefferson2 hr
Jul 12, 6:31 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.